The politically overhyped use of old malaria drugs in combination with COVID-19-specific candidates has been demonstrated to be dangerous, reports Nature Medicine.

In the prestigous paper Nature Medicine, cardiologists under Lior Jankelson report that patients with COVID-19 who were on a regimen of Novartis AG’s  generic malaria drug hydroxychloroquine and the antibiotic azithromycin experienced electrocardiogram abnormalities. Previous reports demonstrated that the same is true for chloroquine phosphate,  an old malaria drug originally developed at Bayer AG. The authors assessed 84 patients with COVID-19 treated at a centre in New York, USA.

Azithromycin in combination with antimalarial hydroxychloroquine has been touted by President Donald Trump  as a possible “game changer” in COVID-19. Former BARDA head Rick Bright was fired because he resisted political interventions to push the use of chloroquine derivatives to treat COVID-19 despite scientific evidence of efficacy and safety according to current authorisation standards. Biocentury reported previously that Trump’s preference for the cheap but antiquated malaria treatments looked more like political science than actually based on scientific evidence. Several clinical programmes coordinated by the WHO , the European Union, and the UK promote clinical testing of combinations with either  chloroquine phosphate or hydroxychloroquine and may cause thousands of deaths unless they were not updated to include new findings.

Several reports demonstrated that both medications  increase the risk of various types of cardiac rhythm abnormalities, such as QTc-interval prolongation and drug-induced torsades de pointes, and sudden cardiac death. The QTc interval is measured by an electrocardiogram and represents the time it takes for a heart to recharge between beats. A prolonged QTc interval puts a patient at risk for arrhythmia and sudden cardiac death.

Now, Jankelson and colleagues reviewed the charts and followed the QTc interval of 84 patients with COVID-19 on a 5-day oral regiment of hydroxychloroquine and azithromycin. The patients were, on average, 63 years of age and 74% were male. After the patients were administered the drugs, the authors followed up with an electrocardiogram. They observed a prolonged QTc in most patients. The QTc was severely prolonged in 11% of the patients, which put them at high risk of arrhythmia and sudden cardiac death. Four patients in the cohort died from multiple organ failure – a characteristic of septic shock – without evidence of arrhythmia and without severe QTc prolongation.

Jankelson and colleagues found that most patients with COVID-19 who were treated with hydroxychloroquine and azithromycin experienced QTc prolongation. This may have been exacerbated by other pre-existing conditions and the severity of the SARS-CoV-2 infection. The authors conclude that the QTc in patients with COVID-19 who are treated with hydroxychloroquine and azithromycin should be monitored constantly, especially for patients with additional illnesses and those who are being treated with other QT-prolonging medications.

Source